J Korean Ophthalmol Soc.  2019 May;60(5):486-490. 10.3341/jkos.2019.60.5.486.

Bilateral Cataract after Taking Oxcarbazepine

Affiliations
  • 1Department of Ophthalmology, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea. ldhlse@gmail.com
  • 2Department of Preventive Medicine, Graduate School, The Catholic University of Korea, Seoul, Korea.

Abstract

PURPOSE
To report a case of bilateral posterior subcapsular cataract after taking oxcarbazepine (Trileptal®, Novartis, Basel, Swiss). CASE SUMMARY: A 19-year-old female visited our clinic with decreased vision in both eyes. Her best-corrected visual acuity was 0.3 in the right eye and 0.5 in the left eye, and slit-lamp examination revealed a bilateral cortical opacity and subcapsular cataract. She had been taking oxcarbazepine for epilepsy for 10 years, which was discontinued 3 years ago. Her mother had undergone cataract surgeries when she was approximately 46 years of age. No other risk factors for cataract were present.
CONCLUSIONS
In the present case, bilateral cortical opacity and subcapsular cataract were assumed to be associated with the use of oxcarbazepine. We suggest that oxcarbazepine could induce a cataract and recommend a regular follow-up by a qualified ophthalmologist.

Keyword

Anti epileptic drugs; Oxcarbazepine; Subcapsular cataract

MeSH Terms

Cataract*
Epilepsy
Female
Follow-Up Studies
Humans
Mothers
Risk Factors
Visual Acuity
Young Adult
Full Text Links
  • JKOS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error